MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH FITMORE, HIP STEM, UNCEMENTED, A/12, TAPER 12/14; ZIMMER POROLOCK MIS STEM

ZIMMER SWITZERLAND MANUFACTURING GMBH FITMORE, HIP STEM, UNCEMENTED, A/12, TAPER 12/14; ZIMMER POROLOCK MIS STEM
Model Number N/A
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 11/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did receive per, implantation report and x-rays for review.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient was implanted on the left side and during implantation of the fitmore stem a fissure(crack) occurred on the femur.When the stem(size: a10) sunk too low after rasping the femur.Another stem of larger size (size: a12) was used, which also had the same issue.Radiography revealed a proximal femur fracture laterally.There was a surgical delay of 45 min.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional information which was received on jan 12, 2021.D11- medical product: fitmore hip stem, trial rasp, a/10; item# 0100559110; lot# 08.2471233.Fitmore hip stem, trial rasp, a/12; item# 0100559112; lot# 08.2471237.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received other source documents for review.Should any additional information become available or an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
Investigation results were made available.Review of event description: it was reported that during a left htep procedure on (b)(6) 2020, the a10 size fitmore stem had sunk too deep after rasping the femur with an a10 rasp.After removal of the stem, no fracture was visible in the radiographic control.Therefore, rasping was repeated for a larger size a12 fitmore stem, which also sank too deep.Radiographic control showed a proximal femur fracture laterally.Finally, a diaphyseal stem was used together with cerclage wires for osteosynthesis.Review of received data: x-rays: a total of 9 undated radiographs were received, consisting of one pre-operative planning and 8 intraoperative images.Pre-operative planning: the pre-operative planning shows the left hip, with planning for a size a10 fitmore stem and a size 56/kk allofit shell, with normal bone quality.Intraoperative images: ap view of fitmore rasp: the intraoperative image shows an inserted fitmore rasp with no visible anomalies.The size of the rasp is unknown.A lateral and an ap view recorded after removal of fitmore stem a10: a lateral and an ap view show the intertrochanteric region of the left hip after removal of the a10 fitmore stem.In the ap view, a slightly lighter colored area indicates the rasped area.In addition, a fine oblique radiolucent line running through the lateral femoral cortex can be seen.Two views recorded the inserted fitmore stem a12: visible oblique periprosthetic fracture involving the lateral cortex of the proximal femur.Comparison of the images shows that the position and curvature of the radiolucent line is similar to the position and curvature of the periprosthetic fracture.Three intraoperative images show the inserted alloclassic stem and two cerclage wires below the lesser trochanter.Surgical report: surgical report, dated (b)(6) 2020: diagnosis: coxarthrosis left, intraoperative proximal femur fracture.Treatment: implantation of a cementless left htep, open reduction and osteosynthesis with two titanium bands.Description of procedure: longitudinal skin incision over the greater trochanter.Anterolateral hip approach according to watson-jones with partial detachment of the small gluteal muscles.Luxation and osteotomy of the femoral head and neck.Implantation of an allofit shell size 56 and a normal durasul inlay for a head size 36.In luxation position, preparation of the femoral canal starting with the starter chisel and rasp.Removal of the trial implant and insertion of a size a10 fitmore stem, which sinks too deeply.Radiographic control after removal of the stem.The fracture is not visible.Decision and preparation for a fitmore stem size a12.This also sinks too deeply.Radiographic control with implant shows the proximal femur fracture laterally.A diaphyseally anchored stem is used with titanium bands for osteosynthesis.It was reported that the following rasps were used: fitmore rasp a10, ref: (b)(4), lot: 082471233, manufacturing date: 14 oct 2008.Fitmore rasp a12, ref: (b)(4), lot: 082471237, manufacturing date: 14 oct 2008.Patient data: (b)(6), born 1969, further patient data has not been provided due to patient privacy policy.Product evaluation: visual examination: two fitmore stems of sizes a10 and a12 were returned for examination.Both stems have scratch marks on the medial neck between the stem taper and the titanium coating.In addition, both stems have multiple nicks on the anterolateral neck and stem taper (implantation side was the left hip).Otherwise, both stems are inconspicuous.Measurements: both fitmore stems were measured with the 3d measuring machine (eqid cmm 151333-3dmm3y).During production, the stems are inspected with the 3d measuring machine before the titanium coating is applied; deviations in the order of 800 ± 200 m are therefore to be expected in the area of the coating.The results were compared with the product drawings valid at the time of manufacture.All measured dimensions of both stems are according to the predefined specifications.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records of both fitmore stems identified no deviations or anomalies during manufacturing.Surgical technique: surgical technique was reviewed.Femoral implant insertion, page 7: "after removal of the rasp, the selected stem is inserted and driven in until cortical contact stabilizes the stem.It is recommended to hold the straight stem driver in at least 30° angle to the stem axis, in order to give a valgus moment and prevent straight insertion of the stem and risking fractures of the calcar.It is important to adjust the force of the mallet blows to the quality of the bone and to stop hammering immediately when the dull sound (cancellous bone) changes to the sharp sound (cortical sound)." conclusion: it was reported that during a left htep procedure on (b)(6) 2020, the a10 size fitmore stem had sunk too deep after rasping the femur with an a10 rasp.After removal of the stem, no fracture was visible in the radiographic control.Therefore, rasping was repeated for a larger size a12 fitmore stem, which also sank too deep.Radiographic control showed a proximal femur fracture laterally.Finally, a diaphyseal stem was used together with cerclage wires for osteosynthesis.Review of the submitted radiographs indicates that a fissure of the lateral femoral cortex was already present after removal of the size a10 fitmore stem.In addition, the surgical report provided does not mention why a size a12 fitmore stem was used instead of a size a11 fitmore stem after the removal of the size a10 fitmore stem.The visual examination of both fitmore stems showed no abnormalities.The 3d measurement results demonstrated that both stems were manufactured according to the predefined specifications.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).The a10 and a12 size rasps used for the preparation of the femoral canal were both manufactured in 2008.It is possible that these rasps may show some signs of wear.However, the rasps were not returned for examination.Based on the investigation, it is possible that a fissure occurred during the rasping or insertion of the size a10 fitmore stem, which may have resulted in a slightly deeper position of the stem.The subsequent intraoperative bone fracture may be attributed to the application of force during insertion of the size a12 fitmore stem and the existing fissure.Nevertheless, a specific cause could not be identified.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
No event update.Investigation results are now available.

Brand Name
FITMORE, HIP STEM, UNCEMENTED, A/12, TAPER 12/14
Common Device Name
ZIMMER POROLOCK MIS STEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11162733
Report Number0009613350-2021-00009
Device Sequence Number607575
Product Code KWA
UDI-Device Identifier00889024591905
UDI-Public00889024591905
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K071723
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date02/28/2023
Device Model NumberN/A
Device Catalogue Number01.00551.112
Device Lot Number2690698
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/04/2021
Supplement Date Received by Manufacturer01/12/2021
05/31/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date01/25/2021
06/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;